Alert archive / Oregon / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Medford, OR

July 13, 2008Coos County, Douglas County, Oregon

NWS Medford, OR issued this red flag warning at Jul 13, 2008, 5:36 AM PDT for Coos County, Douglas County, Oregon. It took effect at Jul 13, 2008, 11:00 AM PDT. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2008, 5:36 AM PDT (12:36 UTC)
In effect from
Jul 13, 2008, 11:00 AM PDT
Expired
Jul 14, 2008, 11:00 PM PDT
In force
36 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Douglas County, OR

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3006 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WWUS86 KMFR 131236
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
536 AM PDT SUN JUL 13 2008

ORZ616-132045-
/O.UPG.KMFR.FW.A.0004.080713T1800Z-080714T0600Z/
/O.NEW.KMFR.FW.W.0004.080713T1800Z-080714T0600Z/
UMPQUA BASIN-
536 AM PDT SUN JUL 13 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
PDT THIS EVENING FOR A HIGH HAINES ON EXISTING FIRE FOR FIRE 
WEATHER ZONE 616...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THIS FIRE WEATHER WATCH IS IN EFFECT FOR OREGON FIRE WEATHER ZONE
616 INCLUDING THE DOUGLAS FIRE PROTECT AGENCY AND BLM LANDS.

A HAINES INDEX OF 6 IS EXPECTED SUNDAY OVER AN EXISTING FIRE IN
EAST CENTRAL DOUGLAS COUNTY. THIS HIGH HAINES WILL COMBINE WITH
GUSTY UP-VALLEY FLOW IN THE AFTERNOON TO PRODUCE POSSIBLY
EXPLOSIVE FIRE GROWTH POTENTIAL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

CAZ280-131800-
/O.CON.KMFR.FW.W.0003.000000T0000Z-080713T1800Z/
WESTERN KLAMATH NATIONAL FOREST-
536 AM PDT SUN JUL 13 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING FOR FIRE WEATHER ZONE 280 FOR STRONG WINDS AND LOW
HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING. 

THIS RED FLAG WARNING IS IN EFFECT FOR CALIFORNIA FIRE WEATHER
ZONE 280 WHICH INCLUDES THE WESTERN KLAMATH NATIONAL FOREST.

A PERSISTENT OFFSHORE FLOW WILL PRODUCE NORTHEAST WINDS OF 10 TO
20 MPH WITH OCCASIONAL GUSTS TO 30 MPH THROUGH SUNDAY MORNING. A
VERY DRY AIR MASS WILL CONTINUE OVER THE REGION WITH OVERNIGHT
HUMIDITY RECOVERIES ON THE RIDGES RANGING FROM 25 TO 35 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND HOT TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

ORZ618-619-131800-
/O.CON.KMFR.FW.W.0003.000000T0000Z-080713T1800Z/
SOUTHERN OREGON COAST-WESTERN SISKIYOU NATIONAL FOREST-
536 AM PDT SUN JUL 13 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
618 AND 619...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING. 

THIS RED FLAG WARNING IS IN EFFECT FOR OREGON FIRE WEATHER ZONES
618 AND 619 INCLUDING THE SOUTHERN OREGON COAST AND THE WESTERN
SISKIYOU NATIONAL FOREST.

A PERSISTENT OFFSHORE FLOW WILL PRODUCE NORTHEAST WINDS OF 10 TO
20 MPH WITH OCCASIONAL GUSTS TO 30 MPH THROUGH SUNDAY MORNING. A
VERY DRY AIR MASS WILL CONTINUE OVER THE REGION WITH OVERNIGHT
HUMIDITY RECOVERIES ON THE RIDGES RANGING FROM 25 TO 35 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND HOT TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

SVEN
5 follow-up statements
338 
WWUS86 KMFR 132112
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
212 PM PDT SUN JUL 13 2008

ORZ616-140600-
/O.CON.KMFR.FW.W.0004.000000T0000Z-080714T0600Z/
UMPQUA BASIN-
212 PM PDT SUN JUL 13 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR A HIGH HAINES ON EXISTING FIRE FOR FIRE 
WEATHER ZONE 616...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

THIS RED FLAG WARNING IS IN EFFECT FOR OREGON FIRE WEATHER ZONE 616
INCLUDING THE DOUGLAS FIRE PROTECT AGENCY AND BLM LANDS.

A HAINES INDEX OF 6 IS EXPECTED SUNDAY OVER AN EXISTING FIRE IN
EAST CENTRAL DOUGLAS COUNTY. THIS HIGH HAINES WILL COMBINE WITH
GUSTY UP-VALLEY FLOW IN THE AFTERNOON TO PRODUCE POSSIBLY
EXPLOSIVE FIRE GROWTH POTENTIAL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


CC
000
WWUS86 KMFR 140528
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1028 PM PDT SUN JUL 13 2008

ORZ616-141400-
/O.EXT.KMFR.FW.W.0004.000000T0000Z-080714T1400Z/
UMPQUA BASIN-
1028 PM PDT SUN JUL 13 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 AM PDT MONDAY 
FOR FIRE WEATHER ZONE 616 FOR HAINES 6 AND A WILDFIRE...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 7 AM PDT MONDAY. 

THIS RED FLAG WARNING IS IN EFFECT FOR OREGON FIRE WEATHER ZONE
616 INCLUDING THE UMPQUA NATIONAL FOREST AND BLM LANDS.

A HIGH LEVEL HAINES INDEX OF 6 WILL CONTINUE OVERNIGHT. THIS IS
COMBINED WITH AN EXISTING WILDFIRE IN EAST-CENTRAL DOUGLAS COUNTY.
A HIGH LEVEL HAINES 6 MEANS THAT THE DRYNESS AND INSTABILITY IN
THE MIDDLE ATMOSPHERE CAN SUPPORT EXTREME FIRE BEHAVIOR.

PLEASE ALERT FIELD PERSONNEL TO THIS RED FLAG WARNING.

$$

STAVISH
000
WWUS86 KMFR 141300
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
600 AM PDT MON JUL 14 2008

ORZ616-142300-
/O.EXT.KMFR.FW.W.0004.000000T0000Z-080715T0600Z/
UMPQUA BASIN-
600 AM PDT MON JUL 14 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
HIGH HAINES ON EXISTING FIRE FOR FIRE WEATHER ZONE 616...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR HIGH HAINES ON EXISTING FIRE FOR FIRE WEATHER ZONE
616.

THIS RED FLAG WARNING IS IN EFFECT FOR OREGON FIRE WEATHER ZONE
616 INCLUDING THE UMPQUA NATIONAL FOREST AND BLM LANDS.

A HIGH LEVEL HAINES INDEX OF 6 WILL CONTINUE THROUGH THIS EVENING.
THIS IS COMBINED WITH AN EXISTING WILDFIRE IN EAST-CENTRAL DOUGLAS
COUNTY. A HIGH LEVEL HAINES 6 MEANS THAT THE DRYNESS AND
INSTABILITY IN THE MIDDLE ATMOSPHERE CAN SUPPORT EXTREME FIRE
BEHAVIOR.

PLEASE ALERT FIELD PERSONNEL TO THIS RED FLAG WARNING.

$$

SVEN
000
WWUS86 KMFR 142238
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
338 PM PDT MON JUL 14 2008

ORZ616-150600-
/O.CON.KMFR.FW.W.0004.000000T0000Z-080715T0600Z/
UMPQUA BASIN-
338 PM PDT MON JUL 14 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR HIGH HAINES ON EXISTING FIRE FOR FIRE WEATHER ZONE
616...

THIS RED FLAG WARNING IS IN EFFECT FOR OREGON FIRE WEATHER ZONE
616 INCLUDING THE UMPQUA NATIONAL FOREST AND BLM LANDS.

THIS RED FLAG WARNING IS IN EFFECT FOR OREGON FIRE WEATHER ZONE
616 INCLUDING THE UMPQUA NATIONAL FOREST AND BLM LANDS.

A HIGH LEVEL HAINES INDEX OF 6 WILL CONTINUE THROUGH THIS
EVENING. THIS IS COMBINED WITH AN EXISTING WILDFIRE IN EAST-
CENTRAL DOUGLAS COUNTY. A HIGH LEVEL HAINES 6 MEANS THAT THE
DRYNESS AND INSTABILITY IN THE MIDDLE ATMOSPHERE CAN SUPPORT
EXTREME FIRE BEHAVIOR.

PLEASE ALERT FIELD PERSONNEL TO THIS RED FLAG WARNING.

$$

CC
000
WWUS86 KMFR 150601
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1101 PM PDT MON JUL 14 2008


ORZ616-150715-
/O.EXP.KMFR.FW.W.0004.000000T0000Z-080715T0600Z/
UMPQUA BASIN-
1101 PM PDT MON JUL 14 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING FOR FIRE WEATHER ZONE 616 IS NO LONGER IN
EFFECT.


$$

DW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 13, 1:47 AM PDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 13, 1:47 AM PDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
147 AM PDT SUN JUL 13 2008

.DISCUSSION...00Z NGM/NAM/GFS IN.

MARINE STRATUS SURGED UP THE COAST SATURDAY AND REACHED CAPE
BLANCO SATURDAY EVENING. EXPECT THE STRATUS TO STOP ADVANCING AT
THAT POINT DUE TO STRONG NORTHERLIES NORTH OF THE POINT...ALTHOUGH
SOME STRATUS HAS FORMED IN PLACE AROUND NORTH BEND THIS MORNING.
THE SURGE DRAMATICALLY ENDED THE HEAT WAVE AT BROOKINGS...THEIR HIGH
SATURDAY WAS 60 DEGREES. OTHERWISE CLEAR SKIES PREVAIL THIS
MORNING OVER THE MEDFORD CWA WITH AREAS OF SMOKE DUE TO WILDFIRES.

THE BROAD RIDGE OVER THE WEST COAST THAT BROUGHT THE HOT
TEMPERATURES TO INLAND AREAS WILL BEGIN TO BREAK DOWN SUNDAY AND
MOVE SLOWLY EAST. A WEAK UPPER TROUGH UPSTREAM WILL THEN MOVE
IN...MOVING ONSHORE TUESDAY AFTERNOON. 500MB HEIGHTS WILL FALL
STEADILY THROUGH THAT TIME FRAME. INLAND TEMPERATURES WILL FOLLOW
SUIT...COOLING TO NEAR SEASONABLE VALUES TUESDAY. MARINE STRATUS
COVERAGE WILL ALSO INCREASE DURING THIS PERIOD...BUT DONT EXPECT
MUCH INLAND PENETRATION IN THE NIGHTTIME HOURS.

THE MAIN FORECAST CHALLENGE SUNDAY THROUGH TUESDAY IS
THUNDERSTORMS. AT THIS TIME IT LOOKS LIKE THERE WILL BE SOME
MARGINAL INSTABILITY SUNDAY AFTERNOON/EVENING...MAINLY OVER
WESTERN SISKIYOU COUNTY AND THE SOUTHERN CASCADES. MORE
INSTABILITY WILL DEVELOP MONDAY AFTERNOON/EVENING OVER THE SAME
AREA...ALONG WITH THE EAST SIDE. AM INCLINED TO GO WITH THE MORE
STABLE GFS SCENARIO AT THIS TIME SINCE THE NAM HANDLING OF LOW
LEVEL MOISTURE IS STILL SUSPECT. SO WILL GO WITH SOME BUILDUPS
SUNDAY AFTERNOON/EVENING. AS FOR MONDAY...THINK THAT SOME
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THEN...BUT WILL KEEP THE
POPS SILENT 10S FOR NOW AND LET THE DAY SHIFT RAMP THINGS UP IF
THE NEXT MODEL CYCLE STILL SUPPORTS THIS SCENARIO. DONT THINK
THESE CONDITIONS WILL SUPPORT ANYTHING MORE THAN ISOLATED.
CONDITIONS WILL STABILIZE TUESDAY AS THE TROUGH MOVES IN.

FLOW ALOFT WILL BECOME ROUGHLY ZONAL AFTER THE TROUGH MOVES
ONSHORE WITH LITTLE CHANGE IN 500MB HEIGHTS. ANOTHER WEAK TROUGH
WILL MOVE ONSHORE WEDNESDAY NIGHT. AN OFFSHORE RIDGE WILL BUILD IN
AFTER THAT.  EXPECT NEAR NORMAL OR SLIGHTLY ABOVE NORMAL
TEMPERATURES TO PREVAIL WEDNESDAY THROUGH FRIDAY WITH NO
PRECIPITATION.

THE RIDGE WILL BUILD IN MORE STRONGLY NEXT WEEKEND...AND THIS
WOULD SUGGEST HOTTER TEMPERATURES ONCE AGAIN. HOWEVER...THE MODELS
HAVE BEEN FLIP- FLOPPING QUITE A BIT IN THIS TIME RANGE SO
CONFIDENCE IS LOW.

&&

.AVIATION...WIDESPREAD IFR VSBYS IN FOG ALONG THE COAST SOUTH OF CAPE
BLANCO THROUGH SUNDAY MORNING...WITH AREAS OF IFR VSBYS REDEVELOPING
SUNDAY NIGHT. AREAS OF MVFR VSBYS IN SMOKE OVER WESTERN SISKIYOU
COUNTY THROUGH SUNDAY NIGHT. OTHERWISE...VFR CONDITIONS WILL
PREVAIL OVER THE MEDFORD CWA THROUGH SUNDAY NIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
          FOR ORZ616.
     RED FLAG WARNING UNTIL 11 AM PDT SUNDAY FOR ORZ618-ORZ619.

CA...RED FLAG WARNING UNTIL 11 AM PDT SUNDAY FOR CAZ280.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM
          PDT TUESDAY FOR PZZ350-PZZ356-PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT TUESDAY
          FOR PZZ350-PZZ356-PZZ370.
     GALE WARNING UNTIL 11 PM PDT MONDAY FOR PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT MONDAY FOR PZZ376.

15/15/04
Hazardous weather outlook, Jul 12, 3:21 PM PDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
321 PM PDT SAT JUL 12 2008

CAZ080-ORZ022-131500-
WESTERN SISKIYOU COUNTY-CURRY COUNTY COAST-
321 PM PDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT FOR THE REST OF SATURDAY. SEE
RED FLAG WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RED FLAG WARNING IS IN EFFECT UNTIL 11 AM PDT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023-131500-
CENTRAL DOUGLAS COUNTY-
321 PM PDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING. SEE FIRE WEATHER WATCH FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SUGDEN

Nearby

Red Flag Warnings in Oregon, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.